Ohio, 2011

Heat in Ohio, July 28 to 29, 2011

July 28 to 29, 2011 · NWS RLX · 9 events in 9 counties and zones

Another surge of heat and humidity occurred on the 28th and 29th. Temperatures peaked from 90 to the mid 90s.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Another surge of heat and humidity occurred on the 28th and 29th. Temperatures peaked from 90 to the mid 90s. The heat index reached into the 100 to 105 degree range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 28, 5:59 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 28, 5:59 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
659 AM EDT THU JUL 28 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT TODAY BREAKS DOWN TONIGHT...ALLOWING A WEAK COLD
FRONT TO APPROACH LATE FRIDAY.  THE FRONT THEN SLOWLY LUMBERS
THROUGH THE AREA LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WARM FRONT MOVING E ACROSS OHIO THIS MORNING MOVES INTO
PENNSYLVANIA LATER TODAY...ITS ASSOCIATED CLOUD SKIRTING NORTHERN
CWA BUT ITS PRECIPITATION HOLDING TO THE N AS HIGH PRESSURE ALOFT
BUILDS TOWARD THE AREA FROM THE SW.  FORECAST DATA INDICATE THAT
DOWNWARD MOTION DOMINATES WITH MID LEVEL DRYING AS UPPER HEIGHTS
BUILD.  HIGH PRESSURE SURFACE AND ALOFT THEN STARTS TO BREAK DOWN
TONIGHT...BUT MAINTAINS ENOUGH INFLUENCE TO KEEP THE WEATHER DRY.

FOG FORMATION IS AGAIN LESS THIS MORNING THAN PREVIOUS MORNING...AND
WILL BE LESS STILL TONIGHT...CONFINED MAINLY TO NORTHERN MOUNTAIN
VALLEYS...ALTHOUGH THE TYGART VALLEY HAS BEEN A BIT
UNCHARACTERISTICALLY RESISTANT TO FOG RECENTLY.

WITH 20-22C H85 AIR ARRIVING BEHIND THE WARM FRONT...HIGHS WILL BE A
COUPLE OF TICS HIGHER THAN ON WED...MID 90S FOR THE LOWLANDS.  USED
THE MET TO REFLECT THIS...THE MAV APPEARING ONCE AGAIN TOO HIGH.
THIS IS CLOSE TO PREVIOUS FORECAST.  DEW POINTS ONLY IN THE LOWER TO
MID 60S THIS AFTERNOON KEEP APPARENT TEMPERATURES FROM GETTING ABOVE
THE UPPER 90S SO NO HEAT ADVISORY NEEDED.  WILL MENTION IMPACT IN
RWS.  AOA THE HIGHER MET ON LOWS TONIGHT...STILL A BIT LOWER THAN
THE PREVIOUS FORECAST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE IN THE SHORT
TERM AS A VERY SLOW MOVING COLD FRONT APPROACHES THE REGION FROM THE
NORTH. FRIDAY WILL BE ANOTHER WARM DAY OUT AHEAD OF THE FRONT...WITH
GOOD SOUTHWESTERLY FLOW...DEW POINTS WILL BE ABLE TO CLIMB INTO THE
UPPER 60S TO LOWER 70S AGAIN. THIS WITH TEMPS CLIMBING INTO THE
LOWER TO MID 90S...WILL CREATE HEAT INDICES IN THE UPPER 90S ACROSS
MUCH OF THE LOWLANDS...WITH HEAT INDICES AT A FEW LOCATIONS
POSSIBLY TOUCHING THE 100 DEGREE MARK...ALTHOUGH NOT EXPECTED TO BE
WIDESPREAD ENOUGH TO WARRANT A HEAT ADVISORY. AS THE COLD FRONT
APPROACHES THE REGION LATE FRIDAY NIGHT INTO THE WEEKEND...SHOWER
AND THUNDERSTORM CHANCES WILL INCREASE...WITH HEAVY DOWNPOURS
POSSIBLE WITH ANY STORMS THAT DEVELOP AS PW VALUES WILL ONCE AGAIN
JUMP CLOSE TO 2 INCHES. COLD FRONT WILL SLOWLY SAG SOUTH THROUGH THE
CWA OVER THE WEEKEND...AND FINALLY END UP JUST ALONG SOUTHERN
ZONES...OR JUST SOUTH OF SOUTHERN ZONES SUNDAY MORNING. THE AMOUNT
OF DRYING THAT IS ABLE TO TAKE PLACE SUNDAY OVER THE SOUTHERN ZONES
WILL DEPEND ON THE LOCATION OF THIS FRONT. AT THIS POINT...HAVE LEFT
POPS IN FOR SUNDAY MORNING. BEHIND THE FRONT...DRIER WEATHER WILL
MOVE INTO THE CWA FROM NORTH TO SOUTH AS HIGH PRESSURE TAKES
CONTROL.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE WEAK COLD FRONT BRINGS SHOWERS AND THUNDERSTORMS SATURDAY.
CONSENSUS AMONG SREF/GFS/ECMWF SUGGEST BETTER CONFIDENCE ON
PCPN/STORM ACTIVITY FOR SATURDAY. THEREFORE...INCREASE POPS TO
LIKELY.HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY SHOWER/STORM
ACTIVITY AS PW VALUES WILL ONCE AGAIN TOP OUT CLOSE TO 2 INCHES.

MODELS SHOW H5 SHORT WAVES RIDING SOUTHEAST UNDER NORTHWEST FLOW LATE
SUNDAY AND MONDAY. THE FRONT WILL MOVE SOUTH OF THE AREA BY 12Z
SUNDAY. A WEAK WEAK HIGH PRESSURE DEVELOPS BEHIND THE FRONT...TO
PROVIDE DRIER WEATHER. HOWEVER...MODELS INDICATED THE THIS FRONT
WILL SLOW DOWN ACROSS OUR EXTREME SOUTHERN SECTIONS...AND ITS
VICINITY COULD KEEP LINGERING SHOWERS OR STORMS THERE.
THEREFORE...KEPT CHANCE POPS FOR OUR SOUTHEAST WV MOUNTAINS.

BLENDED HPC GUIDE AND GMOS GUIDANCE FOR TEMPERATURES THROUGH THE
PERIOD. ALTHOUGH TEMPS WILL BE IN THE LOWER TO MID 90S ACROSS
MUCH OF THE CWA...DEW POINTS DONT LOOK TO BE AS HIGH AS THEY WERE
LAST WEEK...AND AS A RESULT...AM EXPECTING HEAT INDICES TO PEAK IN
THE UPPER 90S...WITH A FEW ISOLATED LOCATIONS POSSIBLY REACHING
INTO THE LOWER 100S. AS A RESULT...AT THIS POINT...THINKING A HEAT
ADVISORY WONT BE NEEDED BUT...NEVERTHELESS WILL BE HOT ENOUGH THAT
CAUTION SHOULD BE EXERCISED BY PUBLIC.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
IFR VALLEY FOG LESS PREVALENT THIS MORNING COMPARED WITH PREVIOUS
TWO MORNINGS...AND WILL BURN OFF IN SHORT ORDER.  FOG WILL BE EVEN
LESS PREVALENT TONIGHT...PERHAPS LIMITED ONLY TO THE OTHERWISE VFR
FCST INTO THIS EVENING.  LIGHT SW FLOW SURFACE AND ALOFT...BECOMING
W ALOFT TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: HIGH

ALTERNATE SCENARIOS: TIMING AND AMOUNT OF FOG FORMATION TONIGHT MAY
VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
NO WIDESPREAD IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...ARJ
AVIATION...TRM
Hazardous weather outlook, Jul 28, 3:14 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
414 AM EDT THU JUL 28 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
414 AM EDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Athens

When
July 28, 11:00 AM EST to July 29, 5:00 PM EST
Where
Athens forecast zone
Reported by
COOP Observer
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Heat, Gallia

When
July 28, 11:00 AM EST to July 29, 5:00 PM EST
Where
Gallia forecast zone
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 28, 11:00 AM EST to July 29, 5:00 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Heat, Lawrence

When
July 28, 11:00 AM EST to July 29, 5:00 PM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Heat, Meigs

When
July 28, 11:00 AM EST to July 29, 5:00 PM EST
Where
Meigs forecast zone
Reported by
COOP Observer
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Heat, Morgan

When
July 28, 11:00 AM EST to July 29, 5:00 PM EST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Heat, Perry

When
July 28, 11:00 AM EST to July 29, 5:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heat, Vinton

When
July 28, 11:00 AM EST to July 29, 5:00 PM EST
Where
Vinton forecast zone
Reported by
COOP Observer
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heat, Washington

When
July 28, 11:00 AM EST to July 29, 5:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322940, 322941, 322942, 322943, 322944, 322945, 322946, 322947, 322948.